Breaking News

Accidental Exposures to Fentanyl Patches Continue to Be Deadly to Children


Accidental publicity to treatment is a leading bring about of poisoning in young children. Young young children, in certain, have died or become seriously unwell just after getting exposed to a pores and skin patch made up of fentanyl, a effective opioid pain reliever. If you suspect that a youngster has been exposed to a fentanyl patch, call 911 and search for emergency health care assistance right away. 

The U.S. Meals and Drug Administration urges parents and caregivers to take safeguards and make positive that these patches are stored, utilized, and disposed of properly. Below are some ways to lessen the possibility of publicity and safely dispose of these patches, and what to do if a youngster is exposed to a fentanyl patch.

Young children Can Overdose on Fentanyl Patches

The fentanyl transdermal program, which is out there as a generic products and marketed below the manufacturer name Duragesic, is a patch prescribed by wellness care providers to be applied to the pores and skin. The patch treats opioid-tolerant clients who require each day, spherical-the-clock, extended-expression pain medicine by releasing fentanyl via the pores and skin above the training course of the treatment method. The patch is normally changed each three times.

Young children can overdose on new and utilized fentanyl patches by placing them in their mouth or sticking the patches on their pores and skin. This can bring about demise by slowing the child’s respiratory and reducing the degrees of oxygen in their blood. 

The Food and drug administration has warned, and proceeds to warn, clients, caregivers, and wellness care specialists about the risks of accidental publicity to the fentanyl patch, and the require to properly store and dispose of the products.

In addition, the Food and drug administration endorses that clients and caregivers converse to their wellness care providers about possessing naloxone on hand. Naloxone is a daily life-saving drug that, when sprayed into the nose or injected, can promptly reverse the effective results of opioids, including fentanyl, for the duration of an overdose. Naloxone can be given to young children and any person who might have been exposed to a fentanyl patch. 

Slash the Threat of Accidental Publicity

If you or another person in your property utilizes the fentanyl patch, stick to the guidelines given by the prescriber and in the Medicine Manual, which must accompany every single fentanyl patch prescription.

To lessen the likelihood that young children will be exposed to fentanyl, take these safeguards:

  • Maintain fentanyl patches and other prescription drugs in a protected site out of children’s sight and arrive at. Toddlers and young young children might assume the patch is a sticker, tattoo, or bandage.
  • Think about covering the fentanyl patch with a clear adhesive movie to make positive the patch does not appear off your overall body. You can apply very first assist tape to the edges of the patch to protected it to your pores and skin.
  • Throughout the day, make positive the patch is nonetheless in spot, by touching it or seeking at it.
  • When you apply a new patch, instantly dispose of the utilized just one properly.

Infants and toddlers are especially at possibility of accidental publicity to fentanyl. When young children are held by or are sleeping with adults wearing a patch, it is possible that a partly detached patch could be transferred from grownup to youngster.

How to Dispose of Fentanyl Patches

Even just after a patch is utilized, there is more than enough fentanyl left to bring about illness, overdose, or demise in infants, young children, adults, and animals who are accidentally exposed to the medicine in the patch. Which is why the drug comes with unique guidelines on how to dispose of utilized or leftover patches.

The Food and drug administration endorses instantly disposing of utilized patches by folding them in 50 % with the sticky sides together, and then flushing them down a toilet. They must not be put in the family trash, in which young children or animals can locate them. Young children might locate missing, discarded, or improperly stored patches and ingest them or stick them on them selves or other people.

The Food and drug administration has provided fentanyl patches on a list of medications that must be flushed down a toilet due to the fact they could be especially dangerous, and probably lethal, in a single dose if utilized by another person other than the person for whom the medicine was prescribed. 

What to Do if a Boy or girl Is Uncovered to Fentanyl

If you suspect that a youngster has been exposed to a fentanyl patch, use naloxone if you have it, call 911 and search for emergency health care assistance right away. 

Early indicators of fentanyl publicity may well be challenging to discover in young young children. Drowsiness has been among the the claimed indications, and that could be misinterpreted as the youngster just getting weary or sleepy.

Other indicators that the youngster might have been exposed to fentanyl contain:

  • issues respiratory
  • shortness of breath
  • inflammation of the confront, tongue, or throat
  • agitation
  • significant overall body temperature
  • stiff muscular tissues

Mainly because overdoses can occur everywhere, naloxone is intended to be utilized by any person, even a bystander. You can give naloxone to people of all ages, from infants to elderly adults. Even if you use naloxone, you nonetheless require to call 911 and search for emergency health care assistance appropriate away.

Converse to your wellness care expert about the rewards of naloxone and how to receive it. In most states and the District of Columbia, you can receive naloxone from a pharmacy below a standing get (a prewritten treatment get) that requires the spot of an personal prescription.

Have Naloxone and Understand How to Use It

Fentanyl, like all opioids, must be stored securely. If you have naloxone, inform your loved ones about it, and maintain naloxone in a spot in which loved ones, pals, and shut contacts can effortlessly get it in an emergency. If you have naloxone, advise loved ones and pals on how to administer it in the event of an accidental publicity or overdose. 

If you have a issue about the fentanyl patch, converse to your wellness care provider or pharmacist. Also, the FDA’s Division of Drug Info (DDI) will reply pretty much any drug issue. DDI pharmacists are out there by electronic mail, [email protected] and drug administration.hhs.gov, and by cellphone, 1-855-543-DRUG (3784) and 301-796-3400.

Wellness care specialists and clients are inspired to report cases of accidental publicity to the FDA’s MedWatch Protection Info and Adverse Event Reporting Application:

  • Full and post the report on line.
  • Download the form or call 1-800-332-1088 to request a reporting form, then complete and return to the tackle on the form, or post by fax to 1-800-Food and drug administration-0178.